Idaho, 2021

Winter Storm in Idaho, December 11 to 12, 2021

December 11 to 12, 2021 · NWS OTX · 2 events in 2 counties and zones

A strong winter storm system brought snow and windy conditions to northern Idaho late December 10th through December 11th. Travel became very difficult over mountain passes and roadways due to the blowing snow from the accompanying strong, gusty winds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong winter storm system brought snow and windy conditions to northern Idaho late December 10th through December 11th. Travel became very difficult over mountain passes and roadways due to the blowing snow from the accompanying strong, gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 10, 9:47 PM PST, 2 hours 13 minutes earlier.

Area forecast discussion, Dec 10, 9:47 PM PST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
947 PM PST Fri Dec 10 2021

.SYNOPSIS...
A strong storm system over the weekend will produce heavy
mountain snow, snow transitioning to rain in the valleys, and
windy conditions. Unsettled and wet weather is possible going into
next week.

&&

.DISCUSSION...

Quick evening update: mainly adjusted temperatures this evening
which will be hovering around freezing across the Spokane/Coeur
d'Alene area into the Palouse. This may limit snow accumulations
through the overnight hours. Gusty south winds have picked up
this evening ushering in warmer temperatures. No updates to the
current highlights. /rfox.

..Challenging travel especially in the mountains through the
weekend...
..Very windy across Eastern Washington on Saturday...

Tonight through Saturday night: A deep low pressure system in the
Gulf of Alaska will send a moist front into the region overnight
into Saturday. Snow levels will be on the rise as warm moist air
moves into the region as low level south to southwest winds
increase courtesy of a deep 980-985mb surface low moving into
southern Alberta on Saturday. Snow levels will start off near
2000-2500 feet except down to the valley floors in the Cascades
and northern valleys. The transition to rain will take longer in
the valleys of NE Washington and the ID Panhandle where the Winter
Storm Watch has been upgraded to a Winter Storm Warning. The Pend
Oreille River Valley, Priest Lake, Sandpoint area, and the Silver
Valley are forecast to receive 4 to 8 inches. The mountains will
see heavy snow with 1-2 FEET over the Idaho Panhandle, and 2-3
FEET along the Cascade crest. With the westerly flow valleys away
from the Cascade crest will see lighter amounts with around 3"
forecast for Leavenworth and Winthrop. The Spokane/Coeur d'Alene
area and the WA Palouse will see around an inch and mainly above
2000 feet before changing to rain. The Idaho Palouse should see
slightly higher amounts where a Winter Weather Advisory has been
issued.

The other issue with this storm will be winds. Models show a
strong low level jet directed into Eastern WA and N Idaho with the
deep low over southern Alberta. 850mb winds increase to 50-55 kts
Saturday morning along with increasing pressure gradients.
Soundings do not look favorable for those strongest gusts to mix
down into the valleys, but ensemble data, and high resolution
model data shows a good chance for 45-55 MPH gusts to surface
where wind advisories are in place. Will be expanding them to
include more areas of Eastern WA, as well as the Coeur d'Alene
area. JW

On Sunday, there will be light precipitation in the Cascades, far
eastern Washington, and the ID Panhandle. There is a chance for
moderate snowfall in Shoshone County and far SE Washington due to a
band of precipitation that moves northeastward on Sunday morning.
However, the latest models are bringing the heavier snow and rain
further to the south, out of Shoshone Co. and our forecast area.
Most of our forecast area will remain dry and have a break before
more moves in early Monday. A passing cold front will bring another
round of winds on Sunday. However, they will be much lighter and
breezy across the region, with the strongest afternoon gusts in the
Blues, Palouse, and Columbia Basin. Sustained winds 10-15 mph with
gusts up to 20-25 mph possible in those areas.

Monday and Tuesday: The widespread active weather pattern will
return early Monday as the trough continues to dig further
southeastward bringing a low inland. This will bring widespread
moisture and precipitation to start off the week. With cooling
temperatures, there will be a better chance for widespread snow, as
the precipitation type, especially for areas like north of the I-90.
Rain, or a rain/snow mix, will not be as common. Snowfall rates will
be lighter than this weekend, with a chance of 48 hr total snow in
valleys and lowlands near 1-3" and the mountains 4-7".

A cooling trend begins next week with temperatures back to normal by
mid-week: highs in the mid-20s to mid-30s and lows in the teens to
low 20s. Still for time to change, but by the end of the week, we
could see much cooler, below normal temperatures.

Wednesday though Friday: A deepening trough brings a north,
northwestward flow into our region. Dry and cool weather brings some
of the coolest temperatures we've seen this season. Clearing skies
would allow even more cooling at night with current lows too warm
for the nights ahead. JS

&&

AVIATION...
00Z TAFs: A band of snow has expanded across the eastern Columbia
Basin into the Spokane/Coeur d'Alene area and Palouse with areas
of MVFR conditions and locally IFR and this will continue to
expand overnight. Heavy snow lies across the Cascade crest and
passes and will increase across north Idaho overnight. Winds will
increase with some blowing snow possible in the higher elevations
and think the lower elevations should not experience much with the
temperatures on the rise. Some LLWS is possible overnight as
winds above ground increase through the early morning hours. Rain
shadow will be pronounced across central WA while a low elevation
rain and mountain snow event develops by afternoon. Ceilings and
visibilities should gradually improve by late Saturday afternoon
into early evening. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        32  44  32  39  26  37 / 100  90  50  30  30  50
Coeur d'Alene  31  42  33  37  25  37 / 100 100  70  40  20  60
Pullman        32  42  33  38  27  39 /  70  90  80  50  40  50
Lewiston       34  49  38  45  32  45 /  20  80  70  60  30  40
Colville       27  43  28  38  22  35 / 100  90  40  30  40  60
Sandpoint      29  40  32  35  25  35 / 100 100  90  60  40  70
Kellogg        27  38  33  35  25  37 / 100 100  90  70  50  70
Moses Lake     35  54  33  44  27  41 /  30  10  10  10  20  30
Wenatchee      32  50  31  40  27  37 /  30  50  50  30  50  60
Omak           28  48  28  39  26  37 /  40  50  40  20  40  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 4 AM PST Sunday for Central Panhandle
     Mountains-Northern Panhandle.

     Wind Advisory until 4 PM PST Saturday for Coeur d'Alene Area-
     Lewis and Southern Nez Perce Counties.

     Winter Weather Advisory until 10 AM PST Saturday for Idaho
     Palouse.

WA...Winter Storm Warning until 4 AM PST Sunday for Central Chelan
     County-Western Chelan County-Western Okanogan County.

     Winter Storm Warning until 4 AM PST Sunday for Northeast Blue
     Mountains.

     Wind Advisory until 4 PM PST Saturday for Lower Garfield and
     Asotin Counties-Northeast Mountains-Okanogan Highlands-
     Spokane Area-Upper Columbia Basin-Washington Palouse.

     Winter Storm Warning until noon PST Saturday for Northeast
     Mountains.

&&
Hazardous weather outlook, Dec 10, 4:22 AM PST, 19 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
422 AM PST Fri Dec 10 2021

IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-111300-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
422 AM PST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Snow will become heavy at times tonight starting in the Cascades
and moving east into the northern mountains of Washington and
Idaho. Lighter snow will be possible in the valleys as well.
Winds will increase overnight across the northern Columbia Basin
into western Spokane county.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Heavy snow will continue across the mountains through Sunday
morning. The valleys will continue to see snow through Saturday
morning, but will transition to rain by the afternoon for many
locations. Winds will become more widespread across the Columbia
Basin, Spokane area and into the northeastern Washington
counties Saturday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Central Panhandle Mountains

When
December 11, 12:00 AM PST to December 12, 12:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Law Enforcement
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A winter storm passing through the northern Idaho Panhandle brought heavy snow and gusty winds on December 11th. Local ski resorts reported total snow accumulations up to 5 to 7 inches. The strong winds, with gusts up to 30 mph, led to blowing snow and poor travel conditions. The Idaho State Police reported numerous crashes, slide-offs, and spun-out semis on Interstate 90, mostly at Lookout Pass, that blocked lanes of traffic.

Winter Storm, Northern Panhandle

When
December 11, 12:00 AM PST to December 12, 12:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A winter storm passing through the northern Idaho Panhandle brought heavy snow and gusty winds on December 11th. There were total snow accumulations up to 4 to 6 inches across Bonner and northern Kootenai counties. The strong winds, with gusts up to 45 mph in Athol, led to blowing snow and poor travel conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995886, 995887.